Epivir to Viread?
May 2, 2002
Hello, after six months on Sustiva/Videx/Epivir, I've developed resistance to Epivir. My doctor wants to switch over to Viread. He claims that the mutation that led to Epivir resistance actually makes Viread more effective. Do you know anything about this, or have any opinion about this switch? I'm upset to have developed this resistance so quickly after beginning therapy (I never missed a dose). I'm hoping to have better luck on my next regimen and want to choose it wisely. Thanks!
Response from Dr. Boyle
Well, that's not something that I would necessarily feel comfortable doing unless I was absolutely sure you had no other resistance to the other drugs you were on. While the resistance mutation that causes resistance to Epivir (M184V) does make Viread more effective, it also decreases the effectiveness of Videx to a lesser extent. I would consider changing the nucleoside backbone entirely, if you have that option. I presume the resistance test showed no resistance to Sustiva, but if your viral rebound was particularly impressive, I would presume resistance to the whole regimen and change it all, again assuming that you have natiretroviral options remaining. I am not an advocate of changing just one drug, and I am unaware of any studies that support that approach.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Angular Cheilitis And Hiv
- Hiv Infections From One Time Unprotected Sex
- Can 2 Hiv-positive Parents Have A Negative Child?
- Does Hiv Cause Muscle Twitching And Pins And Needles?
- How Long Does It Take An Hiv Positive Person To Start Showing Signs Of The Disease?
- Chances Of Contacting Hiv From A Insulin Needlestick
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.